Alert archive / Louisiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 182, NWS Shreveport, LA

May 3, 1998Bossier Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 3, 1998, 1:16 AM CDT for Bossier Parish, Louisiana. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 1998, 1:16 AM CDT (06:16 UTC)
Expired
May 3, 1998, 2:05 AM CDT
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Bossier Parish, LA

What was reported inside it

TimeReportWhereRemark
May 3, 1:20 AM CDTHail 0.88Haughton, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 10:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 030615 RRA
SVRSHV
LAC015-030700-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
116 AM CDT SUN MAY 3 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOSSIER PARISH IN NORTHWESTERN LOUISIANA

* UNTIL 205 AM CDT

* AT AT 110 PM...THE SHREVEPORT DOPPLER WEATHER RADAR SHOWED A
SEVERE THUNDERSTORM OVER BOSSIER CITY LOUISIANA.  THIS THUNDERSTORM
WILL QUITE LIKELY PRODUCE HAIL TO GOLFBALL SIZE.  THE THUNDERSTORM
WAS MOVING TO THE SOUTHEAST NEAR 30 MILES AN HOUR.



THIS THUNDERSTORM WILL PRODUCE LARGE HAIL.  DO NOT REMAIN OUTSIDE...
HEAD FOR A STRONG BUILDING.

VIII.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:25 PM CDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 2, 8:25 PM CDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION...CORRECTED HEADER DATE...
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 PM CDT SAT MAY 2 1998

AM LOSING CONFIDENCE ABOUT SVR WX THREAT DURING TONIGHT AS SHV
RAOB WITH ONLY LIMITED INSTABILITY AND ACCORDING LOSS OF DAY HEATING.
A COUPLE OF ISOLATED TSTMS DEVELOPED ALONG COLD FNT IN CNTRL TX
DURING THIS EVENING...HOWEVER...WITH ONLY WEAK CONVERGENCE ALONG
FNT AND STABILIZING AIR MASS TREND OVERNIGHT...BELIEVE THAT THREAT
OF SVR TSTMS WILL GREATLY DIMINISH.

BELIEVE THAT CURRENT FCSTS WITH OVERNIGHT LOWS IN THE LOWER TO MID
50S UNDER PARTLY TO MOSTLY CLOUDY SKIES ARE SATISFACTORY.  SOME
TSTMS MAY STILL DEVELOP ALONG FNT AND BELIEVE THAT IT IS PRUDENT TO
KEEP MENTIONB OF TSTMS OVR E TX...SW AR...AND NW LA THROUGH TONIGHT.
CURRENT WEAK CONVECTION IN PROGRESS OVR SERN AR AND NERN LA WILL NEED
A CONTINUED MENTION IN EVENING ZONE UPDATES AS WELL.  VIII.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:17 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo63 min
May 3, 12:23 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo47 min
May 3, 12:23 AM CDTSevere Thunderstorm WarningSHVWebster47 min
May 3, 12:48 AM CDTSevere Thunderstorm WarningSHVClaiborne47 min
May 3, 1:21 AM CDTSevere Thunderstorm WarningSHVBienville49 min
May 3, 1:35 AM CDTSevere Thunderstorm WarningSHVLincoln65 min
May 3, 1:39 AM CDTSevere Thunderstorm WarningSHVBienville51 min
May 3, 1:48 AM CDTSevere Thunderstorm WarningSHVClaiborne, Webster47 min
May 3, 2:08 AM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River47 min
May 3, 2:33 AM CDTSevere Thunderstorm WarningSHVOuachita32 min
May 3, 2:37 AM CDTSevere Thunderstorm WarningSHVWebster48 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.